Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2025, 4:09 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2025, 4:09 PM EDT (20:09 UTC)
- Expired
- Jun 16, 2025, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 10 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:50 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 16, 1:50 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Mon Jun 16 2025
.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through this evening. Localized flooding is possible. Flow
begins to strengthen Tuesday with an uptick in severe
potential.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...
Key Points:
* Warm, moist airmass with limited, but deep instability continues
to yield efficient and heavy rainfall from showers and
thunderstorms
* Isolated instances of flash flash flooding are possible,
especially where soils have been locally compromised from recent
heavy rainfall
* Limited risk for severe weather outside of flooding, although some
locally gusty winds could cause tree damage with any convection,
especially where soils are very moist from recent rainfall
* Landslides will also be possible where ground conditions remain
very moist, although the fully greened up vegetation should help
to hold things together
The atmosphere remains primed to produce efficient and heavy
rainfall with precipitable water values 1.7 to nearly 2.0 inches,
deep warm cloud depths, deep, but skinny instability profiles and
H700 steering flow of around 10KTs out of the southwest. Should see
less coverage and a little less potential for training than with
activity yesterday, however, soils have become even more compromised
by recent rainfall with 3hr flash flood guidance now contain some
fairly widespread areas of less than 1.5 inches across the north
half of the forecast area.
A combination of filtered insolation, surface convergence along a
weak boundary draped along the Ohio River and through Central WV and
very weak waves embedded in southwesterly flow will be the primary
drivers for convective initiation this afternoon and evening (minus
aforementioned heating). Rainfall rates of generally 1 to 1.5 inches
per hour will be possible in the heaviest precipitation cores, with
locally higher rates possible in collapsing cores. With the
aforementioned weak upper forcing and lower level convergence,
activity is expected to persist well into the evening and perhaps
even into the overnight. A flash flood watch remains in effect
through tonight for much of the area through 10 PM.
With a weakly sheared column, not expecting severe thunderstorms
through this afternoon and evening, but sub-severe thunderstorm
winds near any collapsing cells could still cause some tree damage,
especially in area with very wet soils.
A belt of stronger flow is expected to move overhead by early
Tuesday morning and will persist through much of the day Tuesday
while the column retains its deep moisture and generally poor mid-
level lapse rates. While this will result in faster storm motions,
it will also allow for updraft organization and more persistent
updrafts. Wet bulb zeros remain quite high given the moisture laden
airmass, so would expect the primary threat with any convection to
be damaging winds. Also couldn't completely rule out a brief tornadic
threat neat any lingering weak surface features where low level flow
could be locally veered, although this appears to be a very low end
threat. Localized flooding will continue to be a concern over
compromised soils with heavy rainfall rates but there is some
question as to the extent of convective coverage during the day in
the absence of a focusing boundary. With more limited coverage, more
progressive storm motions would help to limit the threat.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 150 PM Monday...
Unsettled weather pattern, with a warm and humid air mass in place,
continues in the short term period. Additional showers and storms
can be expected on Wednesday, particularly during peak heating
hours, and from any passing disturbance. Flash flood treat not as
great on Wednesday as previous days owing to increased flow, but
certainly cant completely rule it out if a location receives
repetitive downpours. There is a marginal risk for severe on
Wednesday, with an increase in instability expected, but shear is
relatively weak. However, with the saturated ground, even if a storm
is not severe, tree damage will be an issue. On Thursday, an upper
trough, will push east through the area, with the frontal boundary
that has been located to our north, finally sweeping through the
area. Severe weather may be possible during this period, and spc
already has parts of the area highlighted for Thursday, with a
damaging wind threat looking to be most likely.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 150 PM Monday...
Overall drier weather is expected Friday and Saturday behind the
departing system, however, occasional light showers cannot be
completely ruled out particularly on Friday as an additional
shortwave crosses the area. Otherwise, at this point, expecting a
mainly dry, and hot weekend with ridging in place.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...
Scattered to numerous showers and isolated thunderstorms are
expected through this evening at all terminals. These will be
capable of producing locally heavy rain which could reduce
visibility briefly to IFR. Storm motion is out of the is out of the
west-southwest around 10KT could could yield at least a half hour of
thunder on the field with any given updraft. Have addressed more
focused convection along weak surface convergence with TEMPOs
through the first few hours of the TAFs, but will cover any
additional activity with VCTS for now given low confidence in impact
at any given terminal.
While there may be some initial diurnal weakening, may see an uptick
in coverage toward 02-05Z as a little better forcing moves into the
region.
Slightly strengthening low level flow overnight may help to
limit fog, but with wet soils at least some patchy fog is
expected, especially where any additional rain falls today.
Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.
Winds remain light and variable today, then become southerly tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions today may vary from the forecast. locally dense fog
possible with any clearing overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H H H H H H H H H H M L
EKN CONSISTENCY H H H H H H H H H H M H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY H H H H M H M M H L H H
AFTER 18Z TUESDAY...
Brief IFR possible in rounds of showers and thunderstorms
through Tuesday evening, and again on Thursday. Locally heavy
rain during the afternoons and evenings could yield patchy fog
or low stratus each morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ006>011-
013>020-026>032-039-040-515>526.
OH...Flood Watch until 10 PM EDT this evening for OHZ067-075-076-
085>087.
KY...None.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JPHazardous weather outlook, Jun 16, 4:29 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 429 AM EDT Mon Jun 16 2025 OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526- 170830- Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 429 AM EDT Mon Jun 16 2025 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034- 170830- Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson- Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming- 429 AM EDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Excessive rainfall could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 16, 2:08 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
208 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 5 S Washington 39.17N 81.69W
06/15/2025 Wood WV Dept of Highways
Pine Run Rd washed out in the 800 block.
&&
ABELocal storm report, Jun 16, 3:16 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
316 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Flash Flood 6 NNE Sissonville 38.58N 81.59W
06/16/2025 Jackson WV Dept of Highways
Flash flood washed up large logs and debris
onto Middle Fork Road.
&&
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:40 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Roane | 3 hr |
| Jun 16, 5:59 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| Jun 16, 6:31 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.